Nebraska, 2005

Hail and Damaging Winds in Nebraska, June 9, 2005

June 9, 2005 · NWS GID · 14 events in 6 counties and zones

Severe thunderstorms ripped across a small section of southern Nebraska during the day. The hardest hit area was Red Cloud, where 80 mph winds caused considerable tree damage and minor structural damage across the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$250,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms ripped across a small section of southern Nebraska during the day. The hardest hit area was Red Cloud, where 80 mph winds caused considerable tree damage and minor structural damage across the town. Near Cambridge, golf ball size hail was reported for about five minutes by the Cooperative Observer just east of town. The day began with thunderstorms moving north along a warm front in the morning and producing dime to quarter size hail in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 2:12 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 9, 2:12 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 AM CDT THU JUN 9 2005

.DISCUSSION...MAIN CONCERN WILL BE PRECIPITATION. A NARROW BAND OF
THUNDERSTORMS HAS ALREADY DEVELOPED ALONG A NEARLY STATIONARY
BOUNDARY ACROSS EASTERN NEBRASKA. SHOWERS AND THUNDERSTORMS ALSO
DEVELOPING IN WESTERN NEBRASKA AS A RESULT OF WARM ADVECTION. PLENTY
OF MOIST AIR IS ADVECTING INTO THE FORECAST AREA EARLY THIS MORNING
AND EXPECT THE THUNDERSTORMS TO CONTINUE TO SPREAD INTO THIS AREA.

BY THIS AFTERNOON AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AND THE
SURFACE LOW IN WESTERN KANSAS STRENGTHENS. PRECIPITABLE WATER FROM
BOTH THE NAM AND THE GFS INCREASE TO 1 TO 1.5 INCHES THIS AFTERNOON
AND TONIGHT. EXPECT THAT PRECIPITATION COULD BE HEAVY AT TIMES WITH
THE THUNDERSTORMS. HAVE ISSUED A FLASH FLOOD WATCH FOR THE WHOLE
FORECAST AREA FOR THIS AFTERNOON AND INTO FRIDAY MORNING. MOST OF
THE FORECAST AREA HAS HAD ENOUGH RAIN IN THE PAST WEEK OR SO THAT
ADDITIONAL RAINFALL COULD BECOME PROBLEMATIC. THE ONE THING THAT
MIGHT KEEP THE PRECIPITATION AMOUNTS DOWN IS THAT THESE STORMS COULD
BE MOVING ALONG FAIRLY FAST.

ON TOP OF THE POTENTIAL FOR HEAVY RAINFALL...THERE IS SOME CHANCE
FOR SEVERE WEATHER. ABOUT THE TIME OF MAX HEATING THE CAPE INCREASES
TO OVER 3000 J/KG AND THERE IS LITTLE TO NO CIN.

THE FRONT LINGERS ACROSS SOUTHEASTERN NEBRASKA AND NORTH CENTRAL
KANSAS FRIDAY. SHOWERS AND THUNDERSTORMS MAY LINGER ALONG THE FRONT
ON FRIDAY SO HAVE SOME LOW POPS IN. THE FRONT DRIFTS FURTHER NORTH
FRIDAY NIGHT AND ANOTHER UPPER LEVEL WAVE MOVES OVER. PRECIPITABLE
WATER AGAIN INCREASES TO 1 TO 1.5 INCHES. THIS UPPER WAVE IS
STRONGER THAN THE ONE FOR TONIGHT AND LINGERS INTO SATURDAY MORNING
IN THE EASTERN PART OF THE FORECAST AREA.

LOOKS LIKE A SLIGHT BREAK FOR SATURDAY AND SATURDAY NIGHT BEFORE THE
NEXT SERIES OF WAVES MOVE IN. THE MAIN TROUGH FINALLY MOVES THROUGH
SUNDAY NIGHT AND A CHANGE IN THE PATTERN WILL HELP DRY THINGS OUT.
MADE NO CHANGES TO THE OUTER PERIODS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THIS AFTERNOON THIS AFTERNOON THROUGH FRIDAY
MORNING.
KS...FLASH FLOOD WATCH THIS AFTERNOON THIS AFTERNOON THROUGH FRIDAY
MORNING.

&&

JCB
Hazardous weather outlook, Jun 9, 3:44 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CDT THU JUN 9 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
444 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THESE
STORMS HAVE POTENTIAL FOR HEAVY RAIN THAT COULD CAUSE FLASH FLOODING.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL
THAT COULD CAUSE FLOODING.

THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN CAUSING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

JCB

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Thayer

When
June 9, 7:13 AM CST
Where
Thayer County, Hebron
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -97.583

Hail, Fillmore

When
June 9, 8:00 AM CST
Where
Fillmore County, Exeter
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -97.450

Hail, Clay

When
June 9, 8:20 AM CST
Where
Clay County, Harvard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.617, -98.100

Hail, Furnas

When
June 9, 4:00 PM CST to 4:05 PM CST
Where
Furnas County, 1 mi E of Cambridge
Measured
2 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.283, -100.150

Hail, Furnas

When
June 9, 4:25 PM CST
Where
Furnas County, 6 mi NW of Oxford
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.317, -99.717

Hail, Furnas

When
June 9, 4:51 PM CST
Where
Furnas County, 2 mi S of Holbrook
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -100.017

Hail, Furnas

When
June 9, 5:03 PM CST
Where
Furnas County, 2 mi N of Edison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -99.767

Hail, Harlan

When
June 9, 5:30 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.133, -99.450

Hail, Harlan

When
June 9, 5:45 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -99.450

Thunderstorm Wind, Webster

When
June 9, 6:00 PM CST
Where
Webster County, Red Cloud
Measured
69 kt (79 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.533

Hail, Clay

When
June 9, 6:54 PM CST
Where
Clay County, 1 mi N of Clay Center
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -98.050

Thunderstorm Wind, Clay

When
June 9, 7:00 PM CST
Where
Clay County, 6 mi SE of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -97.967

Thunderstorm Wind, Fillmore

When
June 9, 7:00 PM CST
Where
Fillmore County, 7 mi NW of Shickley
Measured
58 kt (67 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -97.817

Hail, Harlan

When
June 9, 9:00 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.133, -99.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452292, 5452293, 5452294, 5452295, 5452296, 5452297, 5452298, 5452299, 5452377, 5452378, 5452379, 5452380, 5452381, 5452382.